Heavy Snow, Bourbon
- When
- December 10, 1:00 AM CST to 7:00 AM CST
- Where
- Bourbon forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.855, -94.849 (the zone’s center; the record gives no point)
The first winter storm of the 2003 - 2004 winter season brought five to eight inches of snow over much of extreme southeast Kansas during the early morning hours of December 10th. The heaviest accumulations occurred near the Kansas and Missouri state line where a few locations observed thunder snow.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
The first winter storm of the 2003 - 2004 winter season brought five to eight inches of snow over much of extreme southeast Kansas during the early morning hours of December 10th. The heaviest accumulations occurred near the Kansas and Missouri state line where a few locations observed thunder snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 9, 3:40 PM CST, 9 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 340 PM CST TUE DEC 9 2003 ...WINTER STORM TO AFFECT THE REGION TONIGHT... .DISCUSSION... WINTER WEATHER FORECAST IS RIGHT ON TRACK AS A POTENT STORM SYSTEM CONTINUES TO APPROACH EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. A WINTER STORM WARNING HAS BEEN POSTED FOR ALL AREAS ALONG AND NORTH OF A LINE FROM FORT SCOTT KANSAS TO OSAGE BEACH MISSOURI. WINTER WEATHER ADVISORY INCLUDES LOCATIONS ALONG THE INTERSTATE 44 CORRIDOR AND A FEW AREAS TO THE SOUTH. FORECAST CONTINUES TO REVOLVE AROUND ALL ELEMENTS ASSOCIATED WITH TONIGHTS STORM PASSAGE. SHORT TERM (TONIGHT - THURSDAY)... SURFACE LOW PRESSURE AT 21Z...WAS DIRECTLY OVER JOPLIN AND FORECAST TO TRACK ALONG THE INTERSTATE 44 CORRIDOR. MODELS ARE IN GOOD AGREEMENT WITH DEVELOPING A TROUGH OF WARM AIR ALOFT (TROWAL) FROM SOUTHEAST KANSAS AND INTO CENTRAL MISSOURI AS THE SYSTEM PASSES THROUGH. THE EVOLUTION OF THIS FEATURE IS IN PROGRESS AND CAN BE SEEN ON WATER VAPOR IMAGERY. SEVERAL FORCING MECHANISMS WILL COME TOGETHER OVER SOUTHEAST KANSAS AND INTO CENTRAL MISSOURI TONIGHT...BUSTING OUT A HEAVY BAND OF SLEET AND EVENTUALLY SNOW BETWEEN MIDNIGHT AND 900 AM. TROWAL DEVELOPMENT IN THIS REGION WILL ENHANCE A DEEP LAYER OF ISENTROPIC PRESSURE ADVECTION ALONG WITH A QUICK SHOT OF LOCAL RISES IN POTENTIAL TEMPERATURE SURFACES AS THE MAIN COLD CORE SWINGS THROUGH. ALSO...CROSS SECTION ANALYSIS IN THIS AREA SHOWS UPPER LEVEL INSTABILITY INDICATED BY NEGATIVE EQUIVALENT POTENTIAL TEMPERATURE VALUES IN THE LAYER BETWEEN 700-600 MB. A RARE OCCASION WHEN ALL THREE FORCING TERMS OF THE ISENTROPIC OMEGA EQUATION COMES TOGETHER IN A NARROW BAND TO PRODUCE AN EXPLOSION OF SLEET AND SNOW ACCUMULATIONS (4 TO 6 INCHES WITH LOCALLY HIGHER AMOUNTS) OVER AN AREA ALONG AND 20 MILES NORTH AND SOUTH OF A LINE FROM NEVADA TO ELDON MISSOURI. FURTHER SOUTH ALONG THE INTERSTATE 44 CORRIDOR INCLUDING JOPLIN...SPRINGFIELD AND ROLLA...THE SAME SCENARIO APPLIES TO THESE AREAS AS WELL...EXCEPT THE AMOUNT OF FORCING IS NOT QUITE AS INTENSE...AND THE DURATION OF THE FORCING IS NOT QUITE AS LONG. SLEET AND SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE LIKELY IN THIS CORRIDOR. LOCATIONS FURTHER SOUTH CAN EXPECT A TRACE TO ONE INCH. NEXT CONCERN FOR TONIGHT DEALS WITH WIND VELOCITIES AS THE COLD FRONT SURGES ACROSS THE CWA. ALL MODELS INDICATE STRENGTHENING OF THE SURFACE LOW THROUGH THE REST OF THE OVERNIGHT HOURS. LOW LEVEL PRESSURE FIELDS BEGIN TO TIGHTEN UP CAUSING WINDS TO GUST HARD TONIGHT. SUSTAINED NW WINDS OF 20 TO 30 MPH WILL BE LIKELY ACROSS THE BOARD...WITH GUSTS APPROACHING 40 MPH IN THE OSAGE PLAINS OF SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI. DUE TO FRICTIONAL EFFECTS FROM THE OZARK TERRAIN...SLIGHTLY LOWER VALUES ARE LIKELY. IN EITHER CASE...ACCUMULATING AND FALLING SNOW WILL BE BLOWING CAUSING NEAR WHITE OUT CONDITIONS. NEEDLESS TO SAY...TRAVEL IS NOT RECOMMENDED TONIGHT...ESPECIALLY OVER SE KANSAS AND INTO CENTRAL MISSOURI. AS THE UPPER LOW EXITS INTO THE GREAT LAKES REGION...SNOW SHOULD CONTINUE TO FALL OVER SOME AREAS OF CENTRAL AND SOUTHWEST MISSOURI THROUGH MUCH OF WEDNESDAY MORNING. OTHER THAN A FEW RESIDUAL FLURRIES...THIS ACTIVITY SHOULD SUBSIDE BY NOON. HIGH PRESSURE SINKS INTO THE NATIONS MIDSECTION THROUGH THE REST OF THE SHORT TERM PERIODS. THIS WILL BRING TRANQUILITY IN THE WEATHER THROUGH FRIDAY...HOWEVER...COLD TEMPERATURES ARE STILL IN THE OFFING. LONG TERM (FRIDAY - MONDAY)... HIGH PRESSURE ACROSS THE CORN BELT WILL CONTINUE TO INDUCE LOW LEVEL NORTHERLY FLOW AT THE BEGINNING OF THE LONG TERM PERIODS. ANOTHER UPPER LEVEL SYSTEM CURRENTLY OFF THE CALIFORNIA COAST...WILL SWING ACROSS THE REGION BRINGING ANOTHER CHANCE FOR RAIN OR SNOW BY SATURDAY MORNING. THE BIG QUESTION ON WHAT OCCURS WITH THIS SYSTEM IS HOW MUCH MOISTURE CAN OVERRIDE THE LOW LEVEL DOME OF COLD AIR THAT WILL BE IN PLACE. GFS QPF DOES NOT LOOK TO SHABBY AND LOW LEVEL THICKNESS PROGS CERTAINLY SUGGESTS SNOW. THE SURFACE LOW WILL TRACK ACROSS THE DEEP SOUTH...WHICH IS USUALLY TO FAR SOUTH FOR US TO GET PRECIP...HOWEVER...WELL HAVE TO MONITOR MODEL TRENDS THROUGHOUT THE REST OF THE WEEK TO FINE TUNE THE WEEKEND FORECAST. I WENT AHEAD AND CONTINUED THE ONGOING PRECIP CHANCES. OTHER THAN A FEW TEMPERATURE CHANGES...NO OTHER ADJUSTMENTS WERE MADE TO THE EXTENDED. CRAMER && .AVIATION... JUST HAD WIND SHIFT BEHIND FRONT AT JOPLIN WITH EXPECTED FROPA AT SGF IN THE NEXT FEW HOURS. CEILINGS HAVE DROPPED DOWN TO IFR AND WITH SPORADIC BREAKING OF LOW DECK...EXPECT PREDOMINANT IFR CEILINGS THROUGH AT LEAST 14Z WEDNESDAY WITH RAIN CHANGING OVER TO SNOW OVERNIGHT. TERRY .SGF WATCHES/WARNINGS/ADVISORIES... MO...WINTER STORM WARNING TONIGHT AND WEDNESDAY MORNING ZONES 055>057-066>069-078. WINTER WEATHER ADVISORY TONIGHT AND WEDNESDAY MORNING ZONES 058-070-071-077-079>083-088>096-101>104. KS...WINTER WEATHER ADVISORY WINTER STORM WARNING TONIGHT AND WEDNESDAY MORNING ZONE 073. WINTER WEATHER ADVISORY TONIGHT AND WEDNESDAY MORNING ZONES 097-101. WFO SGF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 455 PM CST TUE DEC 9 2003 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101200- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 455 PM CST TUE DEC 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING. SLEET AND SNOW ACCUMULATIONS. NORTHWEST WIND SPEEDS SUSTAINED AT 20 TO 30 MPH WITH HIGHER GUSTS. AREAS AFFECTED AND TIMING: THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG AND SOUTH OF A LINE FROM LAMAR TO SPRINGFIELD TO HOUSTON THIS EVENING. SLEET AND SNOW AFTER MIDNIGHT FOR THE ENTIRE OUTLOOK AREA. STRONG NORTHWEST WIND SPEEDS IN ALL OF THE OUTLOOK AREA TONIGHT. DISCUSSION: A VIGOROUS STORM SYSTEM WILL PASS OVER THE REGION TONIGHT. IN RESPONSE...A VARIETY OF WEATHER HAZARDS WILL OCCUR FROM THIS FEATURE. SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALIZED FLOODING THIS EVENING...SLEET AND SNOW WILL PRODUCE SLICK ROADWAYS...AND SUSTAINED NORTHWEST WINDS OF 20 TO 30 MPH WILL DECREASE VISIBILITIES DUE TO BLOWING SNOW LATE TONIGHT. TRAVELERS SHOULD BE PREPARED FOR WINTER WEATHER CONDITIONS. DRESS WARMLY...MAKE SURE YOUR CAR IS IN GOOD RUNNING CONDITION...AND TAKE A WINTER STORM KIT WITH YOU. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SNOW WILL LIKELY BE ONGOING WEDNESDAY MORNING OVER PORTIONS OF THE MISSOURI OZARKS. ANOTHER STORM SYSTEM MAY BRING ACCUMULATING SNOW TO THE REGION THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. TERRY
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335805, 5335806, 5335807.